Taylor works construction, and lately he has been having back pain from his job. He has started carrying a bottle of Tylenol with him, and taking it periodically during the day.
After work most evenings, he stops at a local bar with his coworkers for a few drinks, which helps him relax after his demanding job.
One morning Taylor wakes up and feels very nauseated and fatigued. When he goes to the bathroom and looks in the mirror, he notes that his skin color looks off. Looking more closely, he sees that the whites of his eyes look yellow. He decides to call in sick for work.
What does Taylor have?
- Hepatitis A
- Acetaminophen overdose
- The flu
- Gallbladder problems
If you guessed acetaminophen overdose, you are correct. Acetaminophen (Tylenol) overdose can occur intentionally as a suicide attempt, or can occur accidentally when over ingested. Liver damage can result for acetaminophen overdose, causing yellowing of the skin (jaundice), or of the eyes (icterus).
In Taylor’s case, he has been taking excessive Tylenol, but also ingesting alcohol, which increases his risk of liver injury.
Acetaminophen toxicity can be diagnosed with a blood test. There is an antidote for acetaminophen overdose called NAC, or N-acetyl-cysteiene.
Acetaminophen overdoses result in 100,000 deaths in the United States per year.
Hepatitis A is a good guess, but is usually associated with vomiting and diarrhea, and there may be a history of ingestion of contaminated food or water. The flu would be unlikely to cause yellowing of the skin or whites of the eyes. Gallbladder problems or liver disease can result in jaundice. A CT scan or ultrasound can show if the gallbladder has stones or if the liver has an abnormality.
Man with jaundice: